Notre Dame Journal of Formal Logic

The Expressive Truth Conditions of Two-Valued Logic

Stephen Pollard

Abstract

In a finitary closure space, irreducible sets behave like two-valued models, with membership playing the role of satisfaction. If f is a function on such a space and the membership of $fx_1 ,\ldots, x_n$ in an irreducible set is determined by the presence or absence of the inputs $x_1 ,\ldots, x_n$ in that set, then f is a kind of truth function. The existence of some of these truth functions is enough to guarantee that every irreducible set is maximally consistent. The closure space is then said to be expressive. This paper identifies the two-valued truth functional conditions that guarantee expressiveness.

Article information

Source
Notre Dame J. Formal Logic, Volume 43, Number 4 (2002), 221-230.

Dates
First available in Project Euclid: 17 January 2004

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1074396307

Digital Object Identifier
doi:10.1305/ndjfl/1074396307

Mathematical Reviews number (MathSciNet)
MR2034747

Zentralblatt MATH identifier
1050.03008

Subjects
Primary: 03B22: Abstract deductive systems
Secondary: 03B05: Classical propositional logic

Keywords
closure spaces expressive logics classical truth functions

Citation

Pollard, Stephen. The Expressive Truth Conditions of Two-Valued Logic. Notre Dame J. Formal Logic 43 (2002), no. 4, 221--230. doi:10.1305/ndjfl/1074396307. https://projecteuclid.org/euclid.ndjfl/1074396307


Export citation

References

  • Crawley, P., and R. Dilworth, Algebraic Theory of Lattices, Prentice-Hall, Englewood Cliffs, 1973.
  • Kneale, W., "The province of logic", pp. 235–61 in Contemporary British Philosophy, edited by H. D. Lewis, Macmillan, New York, 1956.
  • Martin, N. M., and S. Pollard, Closure Spaces and Logic, vol. 369 of Mathematics and its Applications, Kluwer Academic Publishers, Dordrecht, 1996.
  • Pollard, S., and N. M. Martin, "Closed bases and closure logic", The Monist, vol. 79 (1996), pp. 117–27.
  • Pollard, S., and N. M. Martin, "Contractions of closure systems", Notre Dame Journal of Formal Logic, vol. 35 (1994), pp. 108–15.
  • Scott, D., "Completeness and axiomatizability in many-valued logic", pp. 411–35 in Proceedings of the Tarski Symposium (Vol. 25, University of California, Berkeley 1971), American Mathematical Society, Providence, 1974.
  • Shoesmith, D. J., and T. J. Smiley, Multiple-conclusion Logic, Cambridge University Press, Cambridge, 1978.
  • Tarski, A., "Über einige fundamentale B"egriffe der Metamathematik, Comptes Rendus des séances de la Société des Sciences et des Lettres de Varsovie, vol. 23 (1930), pp. 22–29.
  • Tarski, A., Logic, Semantics, Metamathematics. Papers from 1923 to 1938, 2d edition, edited by J. Corcoran, translated by J. H. Woodger, Hackett Publishing Co., Indianapolis, 1983.
  • Wójcicki, R., Theory of Logical Calculi. Basic Theory of Consequence Operations, vol. 199 of Synthese Library, Kluwer Academic Publishers, Dordrecht, 1988.